Anyone wanting to know about serotonin will obviously want to know about the most lethal of its effects.Before moving on to serotonin syndrome symptoms, let’s just answer the question what is serotonin syndrome? To put it bluntly serotonin syndrome is the effects of too much serotonin in our body as a whole, and not just our brain.
You may think that for what is nothing more than an overdose of serotonin, the term ‘syndrome” is a more than little mystifying. However there is more to it. While the result maybe too much serotonin, the actual serotonin overdose is usually of an accident of nature.
High serotonin levels are the cause of serotonin syndrome, but a simple overdose of serotonin supplements is rarely, if ever, the cause. The main causes of serotonin syndrome are medications prescribed for depression, and recreational drugs. The third being interactions between different prescribed drugs taken at the same time.
One of the most common drugs used to treat depression is selective serotonin reuptake inhibitors (SSRIs). While this on its own can create increased levels of serotonin, the biggest danger lies in mixing them with other medication. Obviously any other form of antidepressant is going to increase the effects. However, there are more routes to serotonin syndrome.
Taking an SSRI, usually to treat depression, alongside migraine medication such as triptans may trigger an adverse reaction. Likewise, recreation drugs, such as LSD the Fox News presenters’ favorite, or amphetamine and ecstasy are the more obvious ones. While just to show that natural does not al\ways mean safe, St John’s wort is a natural SSRI and should not be taken with prescribed variations.
What are the serotonin syndrome symptoms?
Serotonin syndrome symptoms can begin to appear within a few minutes to a few hours. Plasma serotonin is known to have an effect on blood vessels and so will cause variations in blood pressure. Where the digestive system is concerned; the symptoms of serotonin syndrome are; vomiting, diarrhea and nausea. Increases to body temperature and sweating, a higher heartbeat and also lack of coordination are also common serotonin symptoms.
Other serotonin syndrome symptoms, also common to other neurotransmitter fluctuations are hallucinations and restlessness.
How to treat serotonin syndrome
Serotonin syndrome requires urgent medical treatment. The most obvious first step is cessation of medication. This is then taken a step further with medication to block serotonin production. Fluids such as electrolytes will be given intravenously. Muscle relaxants then complete the standard treatment which hopefully will rapidly reduce the serotonin syndrome symptoms.
The only apparent serotonin withdrawal arises out of withdrawal from SSRIs. Such symptoms are discussed in serotonin reuptake inhibitors.
Read more about serotonin syndrome symptoms
Incoming search terms:
- danger of mixing an MAO-inhibitor with SSRI
- how much serotonin for serotonin syndrome
- How to Treat Serotonin Syndrome
- is intrusive music a lack of serotonin
- Medications to block serotonin production